Oklahoma, 2018

High Wind in Oklahoma, December 13, 2018

December 13, 2018 · NWS AMA · 3 events in 3 counties and zones

A mid/upper level low quickly moved east across the Rolling|Plains of Texas in the afternoon hours of the 13th. Very strong low level winds fields are the result of rapid pressure falls as the low continues to strengthen through |the evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A mid/upper level low quickly moved east across the Rolling|Plains of Texas in the afternoon hours of the 13th. Very strong low level winds fields are the result of rapid pressure falls as the low continues to strengthen through |the evening hours. As a result, high wind criteria (sustained winds 40 MPH or greater and/or wind gusts greater or equal to 58 MPH) occurred all across the Texas and Oklahoma Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 12, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1052 PM CST Wed Dec 12 2018

.AVIATION...
For the 06Z TAFs, a cold front is still on track to cross the
Panhandles from the north, bringing with it a northerly wind that
will pick up to 35 to 40 kts gusting 50 to 60 kts at times. KDHT
is the terminal likely to see the 60 kt gust. KAMA and KDHT
should see some MVFR CIGs briefly before the front completely
passes and then will return to VFR CIGs. The front will be through
KDHT and KGUY between 08Z and 09Z, and through KAMA between 09Z
and 11Z. A brief period of light snow cannot be ruled out early
Thursday morning, which may cause a brief period of low VIS.
However, confidence is low and therefore not mentioned in the TAF.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 858 PM CST Wed Dec 12 2018/

UPDATE...
Cold front is seen on 12.3 band of GOES 16 data currently moving
south through eastern Colorado & western Kansas around 20 kt, or
23 MPH.  At current movement cold front should enter northern
Cimarron and Texas Counties of Oklahoma Panhandle around 1130 PM
CST.  Stronger winds with gusts above 50 MPH expected to follow
initial frontal passage, spreading across all of Texas and
Oklahoma Panhandles before sunrise.  Current forecast remains
well on track with very windy conditions area-wide, especially
between 6 AM and 3 PM CST, when gusts up to 70 MPH can be expected
across much of the area.

Cockrell

.PREV DISCUSSION... /Issued 353 PM CST Wed Dec 12 2018/

SHORT TERM...Tonight through Tomorrow...
Wind will be the major story of the short term forecast. Fast
moving disturbance currently located over the UT/ID/MT/WY region
will translate southeastward and deepen as it breaks across the
Rockies. This will induce rapid lee cyclogenesis and with the wave
exiting nearly as quickly as it arrived, rapid pressure rises
once the surface cyclone translates southeastward into North
Texas. Most guidance indicating at least 50 knot winds at 850mb
and some short term guidance is depicting in excess of 65 knots at
that level. Combined with robust CAA at and above this level,
thinking that gusts in excess of 50 knots are likely at the
surface late tonight into tomorrow. Have gone ahead and converted
the High Wind Watch into a High Wind Warning for the entire CWA
given this setup.

The other concern in the short term is the potential for light snow
accumulations. Spectral guidance, which has done a good job of
initializing the upstream disturbance, suggest best dynamics from
the wave will skirt the CWA to the west and south. While there are
significant frontogenetic zones seen at 700mb and 850mb tonight,
available moisture is paltry. Kept mentions of snow to a chance or
less and forecast amounts down to a half inch or less. Main issue
would be the combination of wind and potential snow, which could
lead to isolated spots of reduced visibility late tonight and
tomorrow morning.

Ferguson

LONG TERM...Thursday Night through Tuesday...
By Thursday night, the surface closed low will be positioned over
eastern Texas with the strongest winds remaining in the southeast
half of the Texas/Oklahoma Panhandles. The southeast Texas
Panhandle may still see wind gusts up to 45 knots. If it looks
like stronger winds may linger later into the night, we may need
to consider extending the High Wind Warning. Friday's winds will
diminish and temperatures will start to rebound with highs in the
50's as the low pressure system continues to move towards the Mid-
Atlantic Coast. The rest of the forecast period remains dry as
high pressure builds over the area. High temperatures are looking
to remain in the 50's and lower 60's through the beginning of next
week.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 PM CST Thursday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

OK...High Wind Warning until 6 PM CST Thursday for the following
     zones: Beaver...Cimarron...Texas.

&&

36/3
Hazardous weather outlook, Dec 12, 10:00 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1000 PM CST Wed Dec 12 2018

OKZ001>003-TXZ001>020-317-131215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1000 PM CST Wed Dec 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A strong cold front will pass through the area, accompanied by
very strong winds. Sustained wind speeds of 35 to 45 MPH with
gusts up to 70 MPH are expected. A High Wind Warning will be in
effect beginning at midnight.

The strong winds will create elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong north winds will continue through the day Thursday. The
High Wind Warning will remain in effect until 6 PM CST Thursday
with gusts up to 70 MPH expected.

Elevated fire weather conditions will continue through 6 PM CST.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions through Thursday afternoon.

Cockrell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
December 13, 12:00 AM CST to 6:00 PM CST
Where
Cimarron forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
December 13, 12:00 AM CST to 6:00 PM CST
Where
Texas forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
December 13, 12:00 AM CST to 6:00 PM CST
Where
Beaver forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799340, 799341, 799342.